Algebra & Number Theory

Modular abelian varieties of odd modular degree

Soroosh Yazdani

Full-text: Open access

Abstract

We study modular abelian varieties with odd congruence number by examining the cuspidal subgroup of J0(N). We show that the conductor of such abelian varieties must be of a special type. For example, if N is the conductor of an absolutely simple modular abelian variety with odd congruence number, then N has at most two prime divisors, and if N is odd, then N=pα or N=pq for some primes p and q. In the second half of the paper, we focus on modular elliptic curves with odd modular degree. Our results, combined with the work of Agashe, Ribet, and Stein for elliptic curves to have odd modular degree. In the process we prove Watkins’ conjecture for elliptic curves with odd modular degree and a nontrivial rational torsion point.

Article information

Source
Algebra Number Theory, Volume 5, Number 1 (2011), 37-62.

Dates
Received: 23 November 2009
Revised: 17 September 2010
Accepted: 5 December 2010
First available in Project Euclid: 20 December 2017

Permanent link to this document
https://projecteuclid.org/euclid.ant/1513729629

Digital Object Identifier
doi:10.2140/ant.2011.5.37

Mathematical Reviews number (MathSciNet)
MR2833784

Zentralblatt MATH identifier
1262.11069

Subjects
Primary: 11F33: Congruences for modular and $p$-adic modular forms [See also 14G20, 22E50]
Secondary: 11G05: Elliptic curves over global fields [See also 14H52]

Keywords
modular form modular curve elliptic curve congruence number

Citation

Yazdani, Soroosh. Modular abelian varieties of odd modular degree. Algebra Number Theory 5 (2011), no. 1, 37--62. doi:10.2140/ant.2011.5.37. https://projecteuclid.org/euclid.ant/1513729629


Export citation

References

  • A. Agashe, K. A. Ribet, and W. A. Stein, “The modular degree, congruence primes, and multiplicity one”, preprint, 2008, http://modular.math.washington.edu/papers/ars-congruence/.
  • C. Breuil, B. Conrad, F. Diamond, and R. Taylor, “On the modularity of elliptic curves over $\mathbb Q$: wild 3-adic exercises”, J. Amer. Math. Soc. 14:4 (2001), 843–939.
  • F. Calegari and M. Emerton, “Elliptic curves of odd modular degree”, Israel J. Math. 169 (2009), 417–444.
  • S.-K. Chua and S. Ling, “On the rational cuspidal subgroup and the rational torsion points of $J\sb 0(pq)$”, Proc. Amer. Math. Soc. 125:8 (1997), 2255–2263.
  • J. Cremona, “Elliptic curve data”, database, http://www.warwick.ac.uk/staff/J.E.Cremona/ftp/data/INDEX.html.
  • N. Dummigan, “On a conjecture of Watkins”, J. Théor. Nombres Bordeaux 18:2 (2006), 345–355.
  • M. Emerton, “Optimal quotients of modular Jacobians”, Math. Ann. 327:3 (2003), 429–458.
  • G. Frey, “On ternary equations of Fermat type and relations with elliptic curves”, pp. 527–548 in Modular forms and Fermat's last theorem (Boston, 1995), edited by G. Cornell et al., Springer, New York, 1997.
  • B. H. Gross and D. B. Zagier, “Heegner points and derivatives of $L$-series”, Invent. Math. 84:2 (1986), 225–320.
  • W. Ivorra, “Courbes elliptiques sur $\mathbb Q$, ayant un point d'ordre 2 rationnel sur $\mathbb Q$, de conducteur $2\sp N\!p$”, Dissertationes Math. $($Rozprawy Mat.$)$ 429 (2004), 1–55.
  • V. A. Kolyvagin, “Finiteness of $E({\bf Q})$ and SH$(E,{\bf Q})$ for a subclass of Weil curves”, Izv. Akad. Nauk SSSR Ser. Mat. 52:3 (1988), 522–540, 670–671. In Russian; translated in Math. USSR, Izv. 32:3 (1989), 523–541.
  • G. Ligozat, Courbes modulaires de genre $1$, Mem. Soc. Math. de France $($old ser.$)$ 43, Société Mathématique de France, Paris, 1975.
  • S. Ling, “On the $\mathbb Q$-rational cuspidal subgroup and the component group of $J\sb 0(p\sp r)$”, Israel J. Math. 99 (1997), 29–54.
  • B. Mazur, “Modular curves and the Eisenstein ideal”, Inst. Hautes Études Sci. Publ. Math. 47 (1977), 33–186.
  • J.-F. Mestre and J. Oesterlé, “Courbes de Weil semi-stables de discriminant une puissance $m$-ième”, J. Reine Angew. Math. 400 (1989), 173–184.
  • M. R. Murty, “Bounds for congruence primes”, pp. 177–192 in Automorphic forms, automorphic representations, and arithmetic (Fort Worth, TX, 1996), Proc. Sympos. Pure Math. 66, Amer. Math. Soc., Providence, RI, 1999.
  • A. P. Ogg, “Hyperelliptic modular curves”, Bull. Soc. Math. France 102 (1974), 449–462.
  • K. A. Ribet, “Twists of modular forms and endomorphisms of abelian varieties”, Math. Ann. 253:1 (1980), 43–62.
  • K. A. Ribet, “Endomorphism algebras of abelian varieties attached to newforms of weight $2$”, pp. 263–276 in Seminaire de Théorie de Nombres (Paris, 1979–80), edited by M.-J. Bertin, Progr. Math. 12, Birkhäuser, Boston, 1981.
  • G. Shimura, Introduction to the arithmetic theory of automorphic functions, Publ. Math. Soc. Japan 11, Princeton Univ. Press, Princeton, NJ, 1971.
  • J. H. Silverman, The arithmetic of elliptic curves, Graduate Texts in Mathematics 106, Springer, New York, 1992.
  • W. A. Stein and M. Watkins, “A database of elliptic curves: first report”, pp. 267–275 in Algorithmic number theory (Sydney, 2002), Lecture Notes in Comput. Sci. 2369, Springer, Berlin, 2002.
  • W. Stein and M. Watkins, “Modular parametrizations of Neumann–Setzer elliptic curves”, Int. Math. Res. Not. 2004:27 (2004), 1395–1405.
  • R. Taylor and A. Wiles, “Ring-theoretic properties of certain Hecke algebras”, Ann. of Math. $(2)$ 141:3 (1995), 553–572.
  • M. Watkins, “Computing the modular degree of an elliptic curve”, Experiment. Math. 11:4 (2002), 487–502.
  • A. Wiles, “Modular elliptic curves and Fermat's last theorem”, Ann. of Math. $(2)$ 141:3 (1995), 443–551.